Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 171, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2011, 1:16 AM CDT for Appanoose County, Wayne County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2011, 1:16 AM CDT (06:16 UTC)
- Expired
- Jun 20, 2011, 1:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:51 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2723 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
490
WUUS53 KDMX 200616
SVRDMX
IAC007-185-200645-
/O.NEW.KDMX.SV.W.0171.110620T0616Z-110620T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
116 AM CDT MON JUN 20 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
EASTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 145 AM CDT
* AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF CORYDON...OR 18
MILES WEST OF CENTERVILLE...AND MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...PLANO...NUMA...RATHBUN LAKE...CINCINNATI...MYSTIC...
RATHBUN...EXLINE AND MORAVIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.
&&
LAT...LON 4059 9331 4090 9330 4090 9314 4089 9282
4060 9280
TIME...MOT...LOC 0616Z 263DEG 46KT 4075 9313
WIND...HAIL 60MPH <.75IN
$$
BEERENDS2 follow-up statements
702 WWUS53 KDMX 200634 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 134 AM CDT MON JUN 20 2011 IAC185-200644- /O.CAN.KDMX.SV.W.0171.000000T0000Z-110620T0645Z/ WAYNE IA- 134 AM CDT MON JUN 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAYNE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4059 9310 4090 9308 4089 9282 4060 9280 TIME...MOT...LOC 0634Z 263DEG 47KT 4075 9279 $$ IAC007-200645- /O.CON.KDMX.SV.W.0171.000000T0000Z-110620T0645Z/ APPANOOSE IA- 134 AM CDT MON JUN 20 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN APPANOOSE COUNTY UNTIL 145 AM CDT... AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CENTERVILLE...MOVING EAST AT 55 MPH. LOCATIONS IMPACTED INCLUDE... PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING. && LAT...LON 4059 9310 4090 9308 4089 9282 4060 9280 TIME...MOT...LOC 0634Z 263DEG 47KT 4075 9279 WIND...HAIL 60MPH <.75IN $$ BEERENDS
383 WWUS53 KDMX 200645 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 145 AM CDT MON JUN 20 2011 IAC007-200655- /O.EXP.KDMX.SV.W.0171.000000T0000Z-110620T0645Z/ APPANOOSE IA- 145 AM CDT MON JUN 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN APPANOOSE COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT. LAT...LON 4059 9310 4090 9308 4089 9282 4060 9280 TIME...MOT...LOC 0634Z 263DEG 47KT 4075 9279 $$ BEERENDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:40 AM CDT, 36 minutes earlier.
Area forecast discussion, Jun 20, 12:40 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1240 AM CDT MON JUN 20 2011 .SHORT TERM /TONIGHT/... SOMEWHAT COMPLICATED SCENARIO GOING INTO THE EVENING AND OVERNIGHT HOURS. 3000 J/KG UNCAPPED CAPE OVER THE SOUTH NOW...BUT LITTLE TO FOCUS INITIATION ON OVER IOWA FOR NOW. HOWEVER WEAK CONVERGENCE TAKING PLACE ACROSS US HIGHWAY 20-30 CORRIDOR WITH CU FIELD FROM NEBRASKA LIFTING ENE ALONG THAT ZONE. ANOTHER AREA OF DISTURBED CU FORMING MORE ALONG THE APPROACHING WARM FRONT SOUTH OF THE REGION IN NORTHERN KS AS WELL. IF LIS HIT -10 TO -12C BY EVENING...MAY NOT NEED MUCH ELSE TO FIRE OFF SOME STORMS. OVERNIGHT INCREASING LOW LEVEL JET IMPINGING ON BOUNDARY WITH H700 WAVE WILL BE MORE THAN ENOUGH TO SUSTAIN STORMS INTO THE OVERNIGHT HOURS. EARLY SVR THREAT MIGHT BE CONFINED TO SW SECTIONS THEN SPREADING TO THE NORTH DURING THE LATE EVENING/OVERNIGHT HOURS. ANY TOR THREAT SHOULD BE PRIOR TO 06Z WEST/SOUTHWEST AND THEN TRANSITION TO WIND...HAIL...AND RAIN THREAT. FFG REMAINS IN THE 1-2 INCH RANGE OVER MUCH OF THE REGION. CHALLENGES ARISE AS TO HOW ORGANIZED THREAT IS OVERNIGHT TNT. CORFIDI VECTORS OPPOSE LOW LEVEL JET FAR SOUTH TOWARD MORNING HOURS...WHICH COULD AID IN BACKBUILDING. WITH PWATS IN THE 1.2 TO 1.4 RANGE...SOME HIGH RATES AND RAINFALL AMTS ARE POSSIBLE. STORMS SHOULD LESSEN TOWARD PRE DAWN HOURS. TEMPS TNT WILL BE WARM WITH LOWS IN THE LOWER 70S SOUTH AND UPPER 60S NORTH. .LONG TERM/MONDAY MORNING THROUGH SUNDAY/... POTENTIAL SEVERE WEATHER OUTBREAK ON MONDAY AFTERNOON THROUGH THE OVERNIGHT HOURS WILL BE THE MAIN CONCERN IN THE EXTENDED...WITH ALL MODES OF SEVERE WEATHER LIKELY INCLUDING TORNADOES. THERE IS A POSSIBILITY OF REDEVELOPMENT TO A LESSER DEGREE OVER THE NORTHEAST ON TUESDAY. PATTERN THEN TRANSITIONS TO A MORE NORTHWESTERLY FLOW WITH MUCH COOLER AIR IN PLACE...AND AFTERNOON PEAK HEATING SHOWERS AND THUNDERSTORMS WITH NEAR RECORD LOW MAXIMUM TEMPS. MONDAY MORNING THROUGH TUESDAY MORNING... A WEAKENING MCS IS EXPECTED TO BE ONGOING BY 12Z TOMORROW MORNING. THE EXACT PLACEMENT OF THIS MCS...AND THE OUTFLOW BOUNDARIES IT LEAVES BEHIND WILL HAVE A LARGE IMPACT THE TIMING AND PLACEMENT OF CONVECTIVE INITIATION MONDAY AFTERNOON. GUIDANCE SHOWS A SHORTWAVE MOVING ACROSS THE IA/SD/NE BORDER EARLY MONDAY MORNING...WITH THE BEST H850 THETA_E ADVECTION ACROSS THE IA/MN BORDER. THESE LINGERING THUNDERSTORMS SHOULD BE ELEVATED...WITH MINIMAL THREAT FOR SEVERE WEATHER...ALTHOUGH A STRAY WIND OR HAIL REPORT IS POSSIBLE. HAVE HIGHEST POPS ACROSS THE NORTH TO REFLECT THE NORTHERN TRACK SUPPORTED IN BY THE QPF PLACEMENT IN THE 19.12Z GFS..ECMWF..AND NAM. HOWEVER...EXPANDED POPS ACROSS THE ENTIRE CWA TO ACCOUNT FOR THE CONVECTION THAT IS EXPECTED TO BREAK OUT ACROSS NEBRASKA SUNDAY EVENING...AND MAY STILL BE AROUND BY THE START OF THE PERIOD. THROUGHOUT THE REST OF THE MORNING HOURS AND INTO EARLY MONDAY AFTERNOON...THE UPPER LEVEL PV ANOMALY ACROSS THE TX/OK PANHANDLES SHOULD CONGEAL AN TAKE ON A NEGATIVE TILT AS THE JET STREAK ROUNDS THE BASE OF THE TROUGH. ANY RESIDUAL CLOUD COVER FROM THE OVERNIGHT CONVECTION SHOULD QUICKLY DISSIPATE...AND WARM AIR ADVECTION WITH H700 TEMPS OF 14-16C WILL ESTABLISH A CAP ACROSS CWA. AN ELEVATED MIXED LAYER FROM 700-500MB...COMBINED WITH AFTERNOON CLEARING SHOULD ALLOW THE BOUNDARY LAYER TO RAPIDLY DESTABILIZE WITH SBCAPES OF 3000-4000J/KG IN PLACE BY LATE AFTERNOON. THIS CONDITIONAL INSTABILITY WILL LIKELY BE REALIZED BY LATE AFTERNOON/EARLY EVENING AS THE STRONG SYNOPTIC FORCING WITH THE HEIGHT FALLS AHEAD OF THE PV ANOMALY WILL DYNAMICALLY DESTABILIZE THE MID LEVELS AND ERODE THE CAP. GIVEN THE FAVORABLE THERMODYNAMIC ENVIRONMENT IN PLACE...ATTENTION THEN TURNS TO THE WIND PROFILE TO DIAGNOSE THE CONVECTIVE MODE. BY MONDAY AFTERNOON THE AFOREMENTIONED JET STREAK WILL BE SURGING NORTHWARD ACROSS CENTRAL KS...EASTERN NE. DEEP LAYER SHEAR VALUES OF 50-60KTS WILL SUPPORT SUPERCELLS. MEANWHILE 6HR PRESSURE FALLS OVER EASTERN NE/SD WILL RESULT IN SOUTH SOUTHEASTERLY SURFACE WINDS. SOUNDINGS SHOWS VEERING WIND PROFILE IN THE LOWER LEVELS FAVORABLE FOR TORNADOES GIVEN THAT THE STORMS WILL BE SURFACE BASED. THE HIGHEST SHR VALUES WILL BE ALONG THE WARM FRONT...WHICH SHOULD BE LOCATED ACROSS THE NORTHERN HALF OF IOWA BY LATE AFTERNOON. CURRENTLY ENVISION THE SCENARIO UNFOLDING WITH THE WARM FRONT LIFTING ACROSS THE I80 CORRIDOR BY 18Z...HWY20 BY 21Z...AND TOWARD HWY18 BY 24Z. GIVEN THE MODEL TRENDS WHICH HAVE INTENSIFIED THE SYSTEM SLIGHTLY AND SLOWED IT DOWN...DONT SEE THE WARM FRONT SURGING NORTHWARD INTO MINNESOTA. ALONG THAT SAME LINE OF THOUGHT...FEEL THAT THE CAP WILL MOST LIKELY HOLD UNTIL AT LEAST 21Z...WITH CONVECTION BREAKING OUT IN THE AREA OF ENHANCED CONVERGENCE ALONG THE WARM FRONT. THESE STORMS ARE EXPECTED TO BE SUPERCELLULAR AND COULD QUICKLY TURN SEVERE. MEANWHILE ANOTHER ROUND OF STORMS SHOULD DEVELOP CLOSER TO THE UPPER LEVEL DYNAMICS ALONG THE DRY LINE IN EASTERN NE/KS...AND MOVE THROUGH CENTRAL IOWA OVERNIGHT. THESE STORMS WILL INITIATE AS DISCRETE SUPERCELLS...AND LIKELY GROW UPSCALE INTO A LINEAR COMPLEX WITH EMBEDDED HP SUPERCELLS. THE SEVERE THREAT MAY LAST THROUGH THE EARLY MORNING HOURS OF TUESDAY. ON TUESDAY...THE CLOSED UPPER LEVEL LOW WILL BE SLOW TO MOVE NORTHEAST...MEANING THE DYNAMICS WILL STILL BE IN PLACE FOR ORGANIZED CONVECTION. DEPENDING ON THE AMOUNT OF HEATING THAT TAKES PLACE...BUFKIT SOUNDINGS FROM WATERLOO SHOW SKINNY CAPE WITH VEERING WIND PROFILES INDICATING THE POTENTIAL OF LOW TOP SUPERCELLS DEVELOPING OVER THE NORTHEASTERN PART OF THE CWA DURING THE AFTERNOON. LOW LEVEL HODOGRAPHS WOULD SUPPORT THE POSSIBILITY OF A FEW TORNADOES. WEDNESDAY THOUGH SUNDAY...COLDER AIR WILL SETTLE IN ACROSS THE MIDWEST ON THE BACK SIDE OF THIS SYSTEM AS THE UPPER LEVEL LOW WOBBLES ACROSS THE UPPER MIDWEST. SOUNDINGS SHOW LOW STRATUS IN PLACE ON WEDNESDAY THROUGH FRIDAY...WITH THE LIGHT RAIN OR DRIZZLE LIKELY AT TIMES. IF THERE ARE A FEW BREAKS IN THE CLOUDS...H850 TEMPS STRUGGLE TO GET ABOVE 10C...SO PERHAPS A FEW THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON HOURS. LOOK FOR HIGH TEMPERATURES TO BE IN ONLY IN THE 60S...WHICH WOULD BE NEAR RECORD FOR LATE JUNE. && .AVIATION...20/06Z THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA MONDAY MORNING PRODUCING MVFR TO IFR CONDITIONS IN AND AROUND THE THUNDERSTORMS. SFC WINDS WILL INCREASE FROM THE EAST AS A WARM FRONT APPROACHES SOUTHERN IOWA. SURFACE WIND GUSTS IN EXCESS OF 40KTS WILL OCCUR NEAR THUNDERSTORMS AS WELL WITH THE CONVECTION ON MONDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...BEITLICH AVIATION...COGIL
Hazardous weather outlook, Jun 19, 10:03 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1003 PM CDT SUN JUN 19 2011 IAZ033>039-044>050-057>062-070>075-081>086-092>097-210315- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1003 PM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO ACROSS SOUTHERN AND CENTRAL IOWA MUCH OF THE NIGHT. GOLF BALL SIZE HAIL AND DAMAGING WINDS TO 70 MPH ARE THE MAIN THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE THROUGH 2 AM PRIMARILY ACROSS THE SOUTHERN HALF OF IOWA. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY EVENING THROUGH MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZE OR LARGER HAIL...DAMAGING WIND TO 75 MPH AND A FEW TORNADOES WILL BE POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT HAS THE POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH MONDAY NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES. ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS EVENING INTO TONIGHT AS WELL AS MONDAY EVENING AND NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL WILL LIKELY BE NEEDED MONDAY. IAZ004-005-024-210315- EMMET-KOSSUTH-HUMBOLDT- 1003 PM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT. PING PONG BALL SIZED HAIL AND DAMAGING WINDS TO 60 MPH ARE THE MAIN THREATS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZE HAIL AND DAMAGING WIND TO 70 MPH AND A FEW TORNADOES WILL BE POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT HAS THE POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH MONDAY NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES. ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL WILL LIKELY BE NEEDED MONDAY AS THE SITUATION EVOLVES. IAZ006-007-015>017-023-025>028-210315- WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER- 1003 PM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH PING PONG BALL SIZED HAIL AND DAMAGING WIND GUSTS TO 60 MPH THE MAIN THREATS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZED HAIL AND DAMAGING WIND TO 70 MPH ALONG WITH A FEW TORNADOES WILL ALL BE POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT HAS THE POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH MONDAY NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES. ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL WILL LIKELY BE NEEDED MONDAY AS THE SITUATION EVOLVES. FAB
In the hours before
Local storm report, Jun 20, 12:15 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1215 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND GST 1 W LEON 40.74N 93.77W
06/20/2011 E60 MPH DECATUR IA LAW ENFORCEMENT
HEAVY RAIN AND PEA HAIL WAS ALSO BEING REPORTED WEST OF
LEON.
&&
FBOKSASpecial weather statement, Jun 20, 12:25 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1225 AM CDT MON JUN 20 2011 IAZ047>049-058>061-072-073-200630- BOONE-DALLAS-GUTHRIE-JASPER-MADISON-MARSHALL-POLK-STORY-WARREN- 1225 AM CDT MON JUN 20 2011 ...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL IOWA... AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES WEST OF DES MOINES TO 9 MILES NORTHEAST OF INDIANOLA...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WINDSOR HEIGHTS... RUNNELLS... DES MOINES... DALLAS CENTER... CLIVE... URBANDALE... PLEASANT HILL... GRIMES... MINBURN... JOHNSTON... DAWSON... PERRY AIRPORT... ANKENY AIRPORT... SAYLORVILLE... PRAIRIE CITY... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jun 20, 12:47 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1247 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 3 E CHARITON AIRPORT 41.02N 93.30W
06/20/2011 M62 MPH LUCAS IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 20, 12:53 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM HAIL 1 E GRIMES 41.66N 93.77W
06/20/2011 E1.50 INCH POLK IA TRAINED SPOTTER
&&
CCOGILLocal storm report, Jun 20, 1:04 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
104 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM HAIL 3 NNW JOHNSTON 41.73N 93.72W
06/19/2011 M1.25 INCH POLK IA NWS EMPLOYEE
AT THE NWS OFFICE IN JOHNSTON
&&
MS JUN 11Local storm report, Jun 20, 1:14 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
114 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL ANKENY 41.72N 93.61W
06/20/2011 E0.88 INCH POLK IA TRAINED SPOTTER
NW PART OF ANKENY
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:10 PM CDT | Tornado Warning | DMX | Ringgold | 35 min |
| Jun 19, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 48 min |
| Jun 19, 11:14 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more | 11 hr |
| Jun 19, 11:31 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 44 min |
| Jun 19, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 38 min |
| Jun 19, 11:46 PM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 6 hr |
| Jun 19, 11:52 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 23 min |
| Jun 19, 11:57 PM CDT | Tornado Warning | DMX | Decatur | 22 min |
| Jun 20, 12:05 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 40 min |
| Jun 20, 12:12 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 48 min |
| Jun 20, 12:17 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Lucas, Wayne | 43 min |
| Jun 20, 12:29 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold | 6 hr |
| Jun 20, 12:39 AM CDT | Tornado Warning | DMX | Wayne | 16 min |
| Jun 20, 12:41 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 49 min |
| Jun 20, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 26 min |
| Jun 20, 12:50 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 40 min |
| Jun 20, 1:13 AM CDT | Flash Flood Warning | DMX | Davis, Wapello | 6 hr |
| Jun 20, 1:13 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello | 47 min |
| Jun 20, 1:19 AM CDT | Flash Flood Warning | DMX | Clarke, Lucas | 6 hr |
| Jun 20, 1:37 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 38 min |
| Jun 20, 2:29 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 46 min |
| Jun 20, 2:53 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 37 min |
| Jun 20, 3:08 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 24 min |
| Jun 20, 3:24 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 36 min |
| Jun 20, 3:26 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Madison | 19 min |
| Jun 20, 4:26 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 3 hr |
| Jun 20, 6:40 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 37 min |
| Jun 20, 7:09 AM CDT | River Flood Warning | DMX | Polk | 118 min |
| Jun 20, 9:01 AM CDT | River Flood Warning | DMX | Madison, Warren | 3 days |
| Jun 20, 9:46 AM CDT | River Flood Warning | DMX | Polk | 47 hr |
| Jun 20, 9:46 AM CDT | River Flood Warning | DMX | Wapello | 21 hr |
| Jun 20, 10:43 AM CDT | River Flood Warning | DMX | Polk | 47 hr |
| Jun 20, 10:43 AM CDT | River Flood Warning | DMX | Polk | 47 hr |
| Jun 20, 1:42 PM CDT | River Flood Warning | DMX | Mahaska, Wapello | 14 hr |
| Jun 20, 3:14 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Carroll, Cass and 20 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.